Wyoming, 2007

Flash Flooding in Wyoming, August 17, 2007

August 17, 2007 · NWS RIW · 2 events in 2 counties and zones

S. Highway 191 around the Sublette-Teton county line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Heavy rainfall in Hoback Canyon caused at least nine mud and rock slides which subsequently closed U.S. Highway 191 around the Sublette-Teton county line. Crews worked for about seven hours to clear the slides which averaged three to five feet deep. A guard rail was destroyed by one of the slides. Marks in a steep ravine indicated flows as deep as 10 feet had swept down nearby hillsides. Estimated rainfall was 1.00 to 1.50 inches in one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 17, 2:44 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 17, 2:44 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
344 PM MDT FRI AUG 17 2007

.SHORT TERM...TONIGHT THROUGH MONDAY
WATER VAPOR IMAGERY SHOWS A DISTURBANCE ACROSS EXTREME SOUTHEAST
IDAHO...PUSHING NORTHEAST INTO WESTERN WYOMING. THIS FEATURE
COMBINED WITH A MONSOONAL ATMOSPHERE AND A SLIGHTLY UNSTABLE
ATMOSPHERE...DESPITE EXTENSIVE CLOUD COVER...WILL ALLOW FOR
SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE
EVENING HOURS. THE MAIN HAZARDS WILL BE HEAVY RAINFALL...GUSTY
WINDS NEAR 45 MPH...SMALL HAIL AND LIGHTNING. SOME LOCALIZED
FLOODING WILL BE POSSIBLE...BUT STORMS ARE EXPECTED TO MOVE
SUFFICIENTLY TO REDUCE THE RISK OF MAJOR FLOODING. MOST OF THE
ACTIVITY IS EXPECTED TO GRADUALLY DISSIPATE AFTER MIDNIGHT...BUT
WITH A MOIST SOUTHWESTERLY FLOW...COULD STILL SEE SOME ACTIVITY
ACROSS THE AREA...ESPECIALLY ACROSS WESTERN PARTS OF THE FORECAST
AREA.

ON SATURDAY...WITHIN THE CIRCULATION OF A TROUGH OFF THE WEST
COAST...A DECENT SHORTWAVE TROUGH WILL PUSH NORTHEAST THROUGH THE PACIFIC
NORTHWEST AND INTERMOUNTAIN WEST. THIS FEATURE WILL BRING IN A
NICE 50 KT MID LEVEL JET MAX ACROSS IDAHO...AND A RIGHT ENTRANCE
REGION OF AN 80 KT...250MB JET ACROSS THE AREA SATURDAY
AFTERNOON/EVENING. THIS ENERGY COMBINED WITH PRECIPITABLE WATER
VALUES BETWEEN 0.75 AND A LITTLE OVER AN INCH...SHOULD RESULT IN
SCATTERED CONVECTION. WITH THIS SET UP...WILL MENTION SEVERE
WORDING ACROSS THE WEST AND NORTH SATURDAY AFTERNOON AND EVENING.

ON SUNDAY...THE UPPER LOW/TROUGH...NOW OFF THE WEST COAST...IS
FORECAST TO MOVE EAST NORTHEAST INTO BRITISH COLUMBIA AND
ALBERTA...WITH SHORTWAVES AFFECTING THE COWBOY STATE IN THE
SOUTHWEST FLOW. MONSOONAL MOISTURE WILL STILL LINGER INTO
SUNDAY...ALBEIT DOWN TO AN AVERAGE OF 0.75 PRECIPITABLE WATER
ACROSS THE AREA. SO CONVECTION SHOULD BE LESS WIDESPREAD WITH
MAINLY ISOLATED WITH LOCALLY SCATTERED EXPECTED SUNDAY AFTERNOON
AND EVENING. AS THIS TROUGH SHIFTS INLAND...LEE CYCLOGENESIS
WILL OCCUR...WITH BREEZY CONDITIONS DEVELOPING.

LATE SUNDAY NIGHT INTO MONDAY...A COLD FRONT WILL PUSH ACROSS THE
AREA...IN RESPONSE TO AN UPPER LOW PUSHING EAST INTO CENTRAL
ALBERTA AND SASKATCHEWAN. FAST ZONAL FLOW IS EXPECTED TO DEVELOP
AS THE UPPER LEVEL PATTERN FLATTENS OUT. THIS WILL RESULT IN DRIER
AIR WORKING INTO THE AREA...WITH ONLY ISOLATED CONVECTION
EXPECTED...MAINLY NORTH AND EAST WHERE BETTER MOISTURE WILL BE
LOCATED. IN ADDITION...SOME BREEZY CONDITIONS CAN EXPECTED...WHICH
COULD HEIGHTEN FIRE WEATHER CONCERNS.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
RIDGE BEGINS TO BREAKDOWN AS TROUGH MOVES ACROSS THE NORTHERN
TIER OF STATES AND SOUTHERN CANADA TO BEGIN THE WEEK. ZONAL FLOW
TO PERVADE THE FORECAST AREA MONDAY THROUGH WEDNESDAY AND MODELS
IN FAIRLY DECENT AGREEMENT THROUGH THIS PERIOD. WEST-EAST FLOW
WILL SHUNT MONSOON MOISTURE TO OUR SOUTH AND EAST ENDING THE
THREAT OF WIDESPREAD CONVECTION ON MONDAY AS PRECIPITABLE WATER
VALUES PLUMMET. DRY SLOT TO IMPACT MUCH OF THE SOUTHERN TWO-THIRDS
OF THE FORECAST AREA. THE DRY AIR...CONTINUED WARM
TEMPERATURES...AND INCREASING SOUTHWEST FLOW ON MONDAY MAY LEAD TO
CRITICAL FIRE WEATHER CONDITIONS. MIGHT BE A BORDERLINE
EVENT...BUT IT BEARS WATCHING GIVEN THE LIGHTNING STRIKES
ANTICIPATED THROUGH THE WEEKEND. SOME LINGERING MOISTURE IN WEST-
NORTHWEST FLOW WILL NECESSITATE KEEPING AT LEAST LOW CHANCE OF
PRECIPITATION IN THE FORECAST THROUGH WEDNESDAY. INSTABILITY IS
LIMITED...HOWEVER...UNTIL LATE WEDNESDAY NIGHT AND THURSDAY AS
NEXT TROUGH MOVES INTO THE PACIFIC NORTHWEST. DIVERGENT SOLUTIONS
REGARDING THE TIMING OF THIS TROUGH PASSAGE AT THE END OF THE
WEEK. GFS A BIT FASTER THAN OTHER FORECAST MEMBERS IN BRINGING
THIS SYSTEM THROUGH EARLY THURSDAY. IF DEEPER AND MORE BULLISH GFS
SOLUTION IS CORRECT WOULD EXPECT MORE SHOWER/THUNDERSTORM COVERAGE
THURSDAY...ESPECIALLY IN THE WEST WHERE INSTABILITY WILL BE MOST
FAVORABLE. CYCLONIC FLOW WILL LINGER EAST OF THE DIVIDE ON FRIDAY
AND WEAK FRONTAL SURGE WILL SLIDE SOUTH THROUGH THIS AREA THURSDAY
NIGHT. AS FOR TEMPERATURES... RETURN OF ZONAL FLOW FOR THE WEEK
WILL LEAD TO READINGS MUCH CLOSER TO CLIMATOLOGICAL NORMS.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE FORECAST
AREA THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL STAND A CHANCE
TO IMPACT THE MAJORITY OF TAF SITES ACROSS THE AREA...THOUGH THE
WESTERN AIRPORTS OF KJAC...KBPI...KPNA...AND KCOD STAND THE LARGEST
THREAT OF SHOWER ACTIVITY. THREATS ASSOCIATED WITH THESE STORMS WILL BE
LIGHTNING...GUSTY WINDS TO 35 MPH...AND HEAVY RAINS. THESE
CONDITIONS WILL CREATE PERIODS OF IFR CONDITIONS THROUGH THE EVENING
HOURS. SHOWER ACTIVITY WILL LESSEN DURING THE LATE EVENING
HOURS...THOUGH ISOLATED SHOWERS WILL STILL BE POSSIBLE...ESPECIALLY
AROUND KJAC...KBPI...AND KPNA. COVERAGE OF STORM ACTIVITY WILL
INCREASE AGAIN AFTER 18Z ON SATURDAY...WITH SCATTERED ACTIVITY
EXPECTED ACROSS THE FORECAST AREA. THREATS ASSOCIATED WITH THIS
ACTIVITY WILL BE SIMILAR TO TODAY...WITH GUSTY WINDS...HEAVY
RAINS...AND LIGHTNING. ADDITIONALLY...STORMS OVER THE WESTERN
MOUNTAINS AND VALLEYS WILL HAVE THE CHANCE TO HAVE STRONGER WINDS WITH
GUSTS TO NEAR 50 MPH AND LARGE HAIL ASSOCIATED WITH THEM. ALL STORM
ACTIVITY WILL CREATE IFR CONDITIONS OCCASIONALLY ACROSS THE AREA
SATURDAY.

&&

.FIRE WEATHER...
AFTER A RAINY DAY ACROSS WESTERN AND SOUTHERN FIRE
DISTRICTS...WITH A LOT OF AREAS RECIEVING WETTING RAINS...THE
WEATHER WILL BEGIN TO DRY OUT GRADUALLY THROUGH MONDAY.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
EVENING...BECOMING ISOLATED AFTER MIDNIGHT. AFTER MIDNIGHT...THEY
WILL BE MOST CONCENTRATED ACROSS THE WESTERN FIRE DISTRICTS. A POTENT
DISTURBANCE WILL AFFECT THE AREA SATURDAY...WITH SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING...WITH A FEW OF THEM POSSIBLY
BECOMING SEVERE...MAINLY WEST OF THE DIVIDE. COVERAGE OF
THUNDERSTORMS IS EXPECTED TO DECREASE TO MAINLY ISOLATED ON
SUNDAY. BREEZY SOUTHWEST AND SOUTH WINDS ARE EXPECTED TO DEVELOP
SUNDAY AFTERNOON...BUT HUMIDITIES ARE EXPECTED TO REMAIN ABOVE
CRITICAL LEVELS. LOOKING AHEAD TO MONDAY...A COLD FRONT IS
EXPECTED TO MOVE THROUGH THE AREA...DRYING THE AREA OUT. THIS
COMBINED WITH BREEZY WINDS COULD ALLOW FOR SOME FIRE WEATHER
CONCERNS ON MONDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WM
LONG TERM...CNJ
AVIATION...BRANHAM
FIRE WEATHER...WM
Hazardous weather outlook, Aug 17, 3:00 PM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 PM MDT FRI AUG 17 2007

WYZ001>020-022>030-181300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 PM MDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE WILL SURGE ACROSS CENTRAL AND WESTERN WYOMING TODAY
BRINGING SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS.
THE POTENTIAL FOR VERY HEAVY RAINFALL EXISTS WITH SOME LOCALIZED
FLOODING POSSIBLE. FREQUENT LIGHTNING AND GUSTY WINDS WILL ALSO
ACCOMPANY THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONSOON MOISTURE IS EXPECTED TO LINGER INTO SATURDAY AND POSSIBLY
SUNDAY. THIS WILL ALLOW FOR CONTINUED SCATTERED SHOWERS AND
THUNDERSTORMS ACCOMPANIED BY HEAVY RAIN. OTHER HAZARDS WILL AGAIN BE
FREQUENT LIGHTNING AND GUSTY OUTFLOW WIND.  A FEW OF THE STORMS
SATURDAY AFTERNOON AND EVENING COULD BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS.  DRIER AIR...GUSTY SOUTHWEST WIND AND WARM
TEMPERATURES WILL PREVAIL ACROSS SOUTHWEST WYOMING ON MONDAY IN
ADVANCE OF A COLD FRONT. THE DRY AIR...GUSTY WEST WIND...AND WARM
TEMPERATURES MAY CREATE CRITICAL FIRE WEATHER CONDITIONS ON MONDAY.
THE COLD FRONT WILL MOVE THROUGH FROM THE WEST PROVIDING A COOLER
AND DRIER AIRMASS BY LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY THUNDERSTORM WIND GUSTS
OVER 40 MPH AND RAINFALL OVER ONE-QUARTER INCH THIS AFTERNOON AND
EVENING. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 17, 3:23 PM MST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
423 PM MDT FRI AUG 17 2007

WYZ028>030-172330-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
423 PM MDT FRI AUG 17 2007

...STRONG THUNDERSTORMS NOTED ACROSS SWEETWATER COUNTY...

A STRONG THUNDERSTORM IS MOVING THROUGH CENTRAL SWEETWATER COUNTY
THIS EVENING. THE STORM IS CURRENTLY LOCATED OVER AND EAST OF ROCK
SPRINGS...AND IS MOVING EAST AT AROUND 25 MPH. THESE STORMS ARE
PRODUCING VERY FREQUENT AMOUNTS OF DANGEROUS CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAINS...AND HAS A HISTORY OF PRODUCING PEA
SIZED HAIL. THE VERY HEAVY RAINS ASSOCIATED WITH THESE STORMS HAVE
CAUSED POOLING WATER ON INTERSTATE 80 AROUND GREEN RIVER AS IT PASSED
THROUGH THE CITY. ROADSIDE DITCHES CAN BECOME WATER FILLED VERY
QUICKLY WITH HEAVY RAINS. USE EXTREME CAUTION WHILE TRAVELING ON
INTERSTATE 80 THROUGH SWEETWATER COUNTY THIS EVENING. REMEMBER...DO
NOT DRIVE ACROSS WATER COVERED ROADWAYS.

BRANHAM
Special weather statement, Aug 17, 4:09 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
509 PM MDT FRI AUG 17 2007

WYZ020-022-180030-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
509 PM MDT FRI AUG 17 2007

...STRONG THUNDERSTORMS NOTED ACROSS SWEETWATER COUNTY...

A CLUSTER OF THUNDERSTORMS MOVING NORTHEAST INTO SOUTHERN NATRONA
COUNTY...WILL MOVE INTO THE CASPER AREA BY 530 PM.  EXPECT A PERIOD
OF LIGHT TO MODERATE RAIN LASTING FOR ABOUT 45 MINUTES TO ONE HOUR.
A BRIEF PERIOD OF HEAVY RAIN IS POSSIBLE.  ROAD SURFACES AND LOW
LYING AREAS MAY SEE SOME PONDING OF WATER. FREQUENT LIGHTNING AND
GUSTY WINDS TO 45 MPH WILL ALSO ACCOMPANY THESE STORMS.

TWB
Special weather statement, Aug 17, 4:32 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
532 PM MDT FRI AUG 17 2007

WYZ028>030-180030-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
532 PM MDT FRI AUG 17 2007

...THUNDERSTORMS MOVING ACROSS EASTERN SWEETWATER COUNTY...

A CLUSTER OF THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH EASTERN
SWEETWATER COUNTY AFFECTING INTERSTATE 80.  EXPECT LIGHT TO
MODERATE RAINFALL...WITH SOME BRIEF PERIODS OF HEAVY RAINFALL.  ALSO
EXPECT FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH.  THE STORMS
WILL MOVE OUT OF THE COUNTY AROUND 630 PM.  OTHER SHOWERS AND
THUNDERSTORMS ARE MOVING INTO WESTERN SWEETWATER COUNTY...THOUGH
THESE ARE MORE ISOLATED.

TWB
Special weather statement, Aug 17, 4:46 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
546 PM MDT FRI AUG 17 2007

WYZ012-013-180130-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
546 PM MDT FRI AUG 17 2007

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL THROUGH THE AREA
BETWEEN 6 PM AND 730 PM. WIND GUSTS TO 40 MPH ARE POSSIBLE ALONG
WITH A PERIOD OF MODERATE TO HEAVY RAIN. SMALL HAIL IS LIKELY WITH
THE STRONGER STORMS. RAINFALL AROUND ONE HALF INCH MAY OCCUR. SEEK
SAFE SHELTER INDOORS UNTIL THE STORMS HAVE MOVED OUT OF YOUR AREA.

WYZ023-180100-
STAR VALLEY-
546 PM MDT FRI AUG 17 2007

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE NORTH
PORTION OF THE STAR VALLEY BETWEEN 6 PM AND 7 PM. THE AREA FROM
AFTON NORTH TO ALPINE WILL BE IMPACTED BY THE STORMS. WIND GUSTS TO
40 MPH ARE POSSIBLE ALONG WITH A PERIOD OF MODERATE TO HEAVY RAIN.
SMALL HAIL IS LIKELY WITH THE STRONGER STORMS. RAINFALL AROUND ONE
HALF INCH MAY OCCUR. SEEK SAFE SHELTER INDOORS UNTIL THE STORMS HAVE
MOVED OUT OF YOUR AREA.
Special weather statement, Aug 17, 5:43 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
643 PM MDT FRI AUG 17 2007

WYZ025-026-180200-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
643 PM MDT FRI AUG 17 2007

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE UPPER GREEN RIVER
BASIN AND FOOTHILLS THROUGH 8 PM. THE STRONGEST STORMS WILL OCCUR
FROM THE RIM TO BONDURANT. WIND GUSTS TO 50 MPH ARE EXPECTED ALONG
WITH A PERIOD OF MODERATE TO HEAVY RAIN. HAIL UP TO ONE HALF INCH IN
DIAMETER IS LIKELY WITH THE STRONGER STORMS. RAINFALL AROUND ONE HALF
INCH MAY OCCUR.

ELSEWHERE IN THE BASIN...STORMS THAT DO OCCUR WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 35 MPH...BRIEF HEAVY RAIN AND SMALL HAIL.

SEEK SAFE SHELTER INDOORS UNTIL THE STORMS HAVE MOVED OUT OF YOUR
AREA.

The radar

The Pocatello radar (KSFX), 170 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Teton

When
August 17, 6:00 PM MST to 6:15 PM MST
Where
Teton County, 6 mi E of Hoback Junction to 8 mi E of Hoback Junction
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.320, -110.611

Flash Flood, Sublette

When
August 17, 6:00 PM MST to 6:15 PM MST
Where
Sublette County, 4 mi NW of Bondurant to 10 mi NW of Bondurant
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.271, -110.436

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45265, 55242.